Iowa, 2025

Hail and Damaging Winds in Iowa, June 11, 2025

June 11, 2025 · NWS DMX · 32 events in 10 counties and zones

A surface boundary oriented roughly west southwest to east northeast over northern Iowa provided a genesis region for thunderstorms on June 11 2025. Storms developing along this boundary moved into a very unstable environment south and east of the boundary, boasting MLCAPE values of 2500 to 3000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$123,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A surface boundary oriented roughly west southwest to east northeast over northern Iowa provided a genesis region for thunderstorms on June 11 2025. Storms developing along this boundary moved into a very unstable environment south and east of the boundary, boasting MLCAPE values of 2500 to 3000 J/kg. Most of the better wind shear was located along and north of this boundary, but effective shear values of 30 to 40 kts along and just south of this boundary were sufficient for organized storms. Surface temperatures were also quite warm in the warm sector, with afternoon temperatures in the 90s but dewpoints only in the upper 50s to low 60s, resulting in inverted-V soundings and an environment conducive for strong cool production and downburst winds. Thunderstorms were initially discrete, producing strong downburst winds and hail. One storm in far northern Iowa, nearest to the boundary and within a more sheared environment, exhibited supercellular characteristics and produced a very strong rear-flank downdraft (RFD). Wind gusts of over 70 mph were observed with this RFD, some of which extended multiple miles south of the main storm. Personal weather stations showed a nearly 30 degree Fahrenheit temperature drop and 5 to 10 millibar pressure increase accompanying these winds as the RFD/cold pool passed through. The strong winds resulted in tree and building damage beginning near Emmetsburg through Algona and into Belmond. Another storm near Dows produced a healthy core which promptly collapsed, producing a microburst which damaged a machine shed on a farm outside Dows. Upon reaching north central Iowa, storms began to grow upscale as cold pools congealed, transitioning into a linear mode. While this transition occurred, the gust front began to outrun the storms, but continued to produce strong 50 to 60 mph winds as it trudged eastward. A plume of dust accompanied this gust front upon it's arrival in northeastern Iowa. Eventually, storms reoriented themselves along the leading edge of the cold pool, producing more tree damage and power outages throughout the Cedar Falls/Waterloo area. Strong winds continued into Tama county and eastern Black Hawk county, where a semi truck and trailer was overturned on Highway 20. Storms eventually departed the DMX forecast area in the early evening, but continued producing strong winds as they moved through eastern Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 11, 1:18 PM CST, 1 hour 22 minutes earlier. Its key messages:

  • Severe storms possible over northern Iowa this afternoon into mid- evening with main hazards being damaging wind gusts and large hail
  • Locally heavy rainfall tonight over northern Iowa with isolated flash flooding possible with these chances highest in urban areas or over smaller basins
  • Lull in storm coverage Thursday morning with additional storms in the afternoon and early evening with limited severe chances
  • Not a washout, but chances for storms at times into early next week with organized storms possible early next week
Area forecast discussion, Jun 11, 1:18 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
218 PM CDT Wed Jun 11 2025

.KEY MESSAGES...

- Severe storms possible over northern Iowa this afternoon into mid-
  evening with main hazards being damaging wind gusts and large hail

- Locally heavy rainfall tonight over northern Iowa with
  isolated flash flooding possible with these chances highest in
  urban areas or over smaller basins

- Lull in storm coverage Thursday morning with additional storms
  in the afternoon and early evening with limited severe chances

- Not a washout, but chances for storms at times into early next
  week with organized storms possible early next week

&&

.DISCUSSION...
Issued at 218 PM CDT Wed Jun 11 2025

A more active period of thunderstorm chances is in store over
the next week largely driven by shortwave troughs being carried
through the low amplitude flow. This flow can be viewed on the
upper level water vapor imagery from GOES-East with one wave
over the Dakotas and Nebraska and another nearing the northern
Rockies. This first shortwave is reaching the state this
afternoon interacting with a stationary front that is draped
over far northern Iowa from just north of Sheldon to just north
of Algona to north of Waterloo. This front has provided some
level of convergence despite the weak surface flow with a storm
along the Iowa/Minnesota border. Expectation is that additional
storms will be able to form along northern Iowa this afternoon
and push eastward into early this evening. Now, the weak flow
does result in weaker effective shear despite the traditional
deep shear values looking favorable for storm organization.
Surface based CAPE values over 1500 J/kg are common south of the
front already this afternoon and with the dry mid-level air,
downdraft CAPE values are over 1000 J/kg. The steep low level
lapse rates and still more than sufficient SBCAPE values should
allow for good parcel acceleration on storm development phase
that pushes past the 12kft freezing level and into the hail
growth zone. This will result in a large hail threat. Further,
the large downdraft CAPE values, inverted V soundings, and
surface dewpoint depressions over 20 degrees F also point to the
hazard of damaging wind gusts. This is shown in various
convective allowing models (CAMs) such as the 12z HRRR, 0/12z
ARW cores, and 12z FV3, which have small, but varying swaths of
severe wind gusts (>50 knots/58 mph) over northern Iowa this
afternoon into early this evening. Already have seen severe
gusts up in WFO Sioux Falls service area with the one storm this
afternoon.

This first wave of storms will exit into northeast Iowa mid to late
evening, but regeneration of additional storms is expected over
Siouxland as a weak low level jet points into that region,
especially late tonight into the overnight. While severe
weather is not expected, locally heavy rainfall will be possible
as these storms track roughly eastward following the weak
850-300mb flow along the stalled front over northern Iowa.
Efficient rainfall is certainly possible given the deep warm
cloud depths and precipitable water values over 1.5 inches
pooling along the boundary. Rain totals of 1 to 2 inches are
possible somewhere along this boundary whether in northern Iowa
or southern Minnesota. A few CAMs (e.g. ARW, HRRR, FV3) also
show amounts over 4 inches in varying locations, with these CAMs
impacting the localized probability matched mean of the 12z
HREF. Flash flood guidance (FFG) values over northern Iowa range
from 1.75 to 2 inches for 1 hour, 2 to 2.5 inches for 3 hours,
and 2.5 to 3 inches for 6 hour. With relative soil moisture
(RSM) percentiles in the normal range (30th to 70th percentile)
at the 0-10cm and 10-40cm layers, the FFG seems a bit low from
an empirical sense for mid-June. So, urban areas and/or smaller
basins, if the higher rainfall moves over those areas, could
have isolated flash flooding. As for rivers, monthly average
USGS streamflows are average and there is capacity and
expectation at this point is mainly within stream bank rises.
The exception would be if one of those higher QPF CAM solutions
verifies and this could result in more than within stream bank
rise.

As we move into Thursday, there should become a minimum in coverage
of any showers or storms in the morning hours that lasts into at
least part of the afternoon. The second shortwave nearing the
northern Rockies today looks to pass largely north of the state
Thursday afternoon and night. This would keep the focus for much of
the storm activity north of the state, though a few storms may move
across northern Iowa mid to late afternoon into the early evening
hours. These could pose an isolated hail or gusty winds threat and
is currently captured in the day 2 SPC outlook. Further south
outside the marginal risk area, a few storms may develop during peak
heating over central Iowa. Instability may reach 1000 J/kg, but
shear is weak so outside of perhaps some sub-severe hail and wind
gusts as storms collapse, the activity over central Iowa looks to be
more of the sub-severe variety. Depending on where the rain falls
tonight (Wednesday night/early Thursday) will determine what kind of
flash flooding or river flooding risk, if any, will exist later on
Thursday.

Low shower and storm chances will persist in parts of the state,
mainly northern and eastern Iowa on Friday as shortwave energy
passes north of the state and a 500mb closed low drifts
northeastward over Missouri. A front may clear the state by Saturday
with this weekend favoring drier, though not fully dry conditions.
The machine learning/artificial intelligence (ML/AI) severe
probabilities are also low or non-existent in this period. Chances
for more organized storms may develop as a warm front lifts over the
region and Iowa returns to the warm sector early next week.
Instability and shear parameter space would point to some strong to
severe storm risk with this supported in the ML/AI severe
probabilities as well.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1241 PM CDT Wed Jun 11 2025

VFR conditions will prevail at DSM and OTM through the period,
but showers and storms will bring at least one or more intervals
of restrictions to the other terminals late this afternoon into
tonight. For ALO and MCW, higher confidence in storms passing
over these terminals late this afternoon/early this evening to
provide TEMPO group, though AMD to impacts is possible. After
those storms move through, activity should focus over far
northern Iowa and have long period of VCSH/PROB30 TSRA to cover
those chances at MCW. For FOD, storm chances are higher north
of this terminal, but close enough to warrant a PROB30 group.
Finally, low ceilings are expected to develop before sunrise
over the northern terminals before dissipating through the
morning hours.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Ansorge
AVIATION...Ansorge
Hazardous weather outlook, Jun 11, 6:49 AM CST, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
749 AM CDT Wed Jun 11 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-121300-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
749 AM CDT Wed Jun 11 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms will develop late this afternoon and evening across
northern Iowa, possibly reaching as far south as central Iowa. Some
of the stronger storms will be capable of producing large hail and
gusty winds. Heavy rainfall will also be possible, especially as
rain and storms redevelop tonight over northern Iowa.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional thunderstorm chances are forecast at intervals from
Thursday through Tuesday. Some stronger storms may produce gusty
winds in western and northwestern Iowa late Thursday night. Any
severe weather threats from Friday onward will be better assessed in
the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across the northern half of Iowa
later today.

The radar

The Des Moines radar (KDMX), 173 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Palo Alto

When
June 11, 2:40 PM CST
Where
Palo Alto County, 1.01 mi E of Emmetsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.120, -94.680

Strong wind gusts with large branches down reported in Emmetsburg.

Thunderstorm Wind, Palo Alto

When
June 11, 2:51 PM CST
Where
Palo Alto County, 4.1 mi NE of Emmetsburg
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
43.160, -94.640

Gust reported by personal weather station.

Hail, Emmet

When
June 11, 3:01 PM CST
Where
Emmet County, 0.85 mi SE of Ringsted
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
43.290, -94.510

Thunderstorm Wind, Palo Alto

When
June 11, 3:04 PM CST
Where
Palo Alto County, 2.62 mi ENE of Rodman
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
43.040, -94.480

Wind gust observation from a personal weather station near Rodman.

Hail, Kossuth

When
June 11, 3:09 PM CST
Where
Kossuth County, Fenton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.220, -94.430

Thunderstorm Wind, Kossuth

When
June 11, 3:18 PM CST
Where
Kossuth County, 2.81 mi S of Hobarton
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
43.040, -94.330

Wind gust measured from a personal weather station near Algona.

Thunderstorm Wind, Kossuth

When
June 11, 3:27 PM CST
Where
Kossuth County, 0.69 mi N of Algona Muni Arpt
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
43.080, -94.270

Wind gust measured at the Algona Airport.

Thunderstorm Wind, Kossuth

When
June 11, 3:29 PM CST
Where
Kossuth County, 0.5 mi E of Algona
Measured
61 kt (70 mph) estimated gust
Property damage
$11,000
Reported by
Trained Spotter
Coordinates
43.070, -94.220

Multiple trees damaged with medium to large limbs down. One tree broken off at the base. One outbuilding damaged. Time estimated from radar.

Thunderstorm Wind, Kossuth

When
June 11, 3:29 PM CST
Where
Kossuth County, 0.86 mi NE of Algona
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.080, -94.220

Social media picture of medium to large tree branch sent through house roof. Time estimated from radar.

Hail, Kossuth

When
June 11, 3:45 PM CST
Where
Kossuth County, 0.5 mi E of Wesley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.080, -93.990

Nickel size hail near Wesley.

Hail, Hancock

When
June 11, 3:59 PM CST
Where
Hancock County, 2.13 mi SSE of Hutchins
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
43.070, -93.890

Hail ranging from dime to nickel sized.

Hail, Hancock

When
June 11, 4:03 PM CST
Where
Hancock County, 1.01 mi E of Corwith
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
42.980, -93.950

Quarter sized or a touch larger hail east of Corwith on 150th St. Reported by Corwith Fire.

Thunderstorm Wind, Wright

When
June 11, 4:20 PM CST
Where
Wright County, 0.51 mi W of Olaf
Measured
62 kt (71 mph) measured gust
Reported by
Public
Coordinates
42.880, -93.730

Wind gust measured by a personal weather station.

Thunderstorm Wind, Wright

When
June 11, 4:39 PM CST
Where
Wright County, 1.71 mi NW of Clarion Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
42.750, -93.770

Wind gust reported by AWOS station KCAV Clarion Airport.

Thunderstorm Wind, Wright

When
June 11, 4:39 PM CST
Where
Wright County, 0.51 mi W of Belmond
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
42.850, -93.610

Trees down in Belmond. Small to large tree branches down in Belmond.

Thunderstorm Wind, Wright

When
June 11, 4:54 PM CST
Where
Wright County, 6.57 mi SSW of Dows
Measured
64 kt (74 mph) estimated gust
Property damage
$45,000
Reported by
Broadcast Media
Coordinates
42.570, -93.570

Significant damage to an outbuilding on a farm near Dows. Images found via social media.

Thunderstorm Wind, Wright

When
June 11, 5:05 PM CST
Where
Wright County, 4.42 mi SSW of Dows
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
42.590, -93.530

Wind gust measured by an RWIS from the Iowa DOT.

Thunderstorm Wind, Franklin

When
June 11, 5:30 PM CST
Where
Franklin County, 2.45 mi NE of Hansell
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
42.790, -93.060

Wind gust measured by a personal weather station.

Thunderstorm Wind, Hardin

When
June 11, 5:47 PM CST
Where
Hardin County, 2.91 mi NW of Eldora
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
42.400, -93.140

Observed 60 mile per hour wind gust on an anemometer.

Thunderstorm Wind, Grundy

When
June 11, 6:08 PM CST
Where
Grundy County, 1.47 mi NNE of Morrison
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.370, -92.670

Wind gust measured by a personal weather station.

Thunderstorm Wind, Black Hawk

When
June 11, 6:16 PM CST
Where
Black Hawk County, 3.63 mi E of Raymond
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
42.480, -92.150

Wind gust measured by personal weather station.

Thunderstorm Wind, Black Hawk

When
June 11, 6:27 PM CST
Where
Black Hawk County, 1.47 mi NNE of Cedar Falls Arpt
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
42.490, -92.470

Wind gust measured by a personal weather station.

Thunderstorm Wind, Black Hawk

When
June 11, 6:28 PM CST
Where
Black Hawk County, 1.47 mi SSW of Waterloo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.480, -92.360

Tree debris with small and medium sized branches covering the roadways.

Thunderstorm Wind, Black Hawk

When
June 11, 6:28 PM CST
Where
Black Hawk County, Cedar Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.520, -92.450

Wind gusts around 60 mph reported in Cedar Falls.

Thunderstorm Wind, Black Hawk

When
June 11, 6:30 PM CST
Where
Black Hawk County, 1.02 mi E of Cedar Falls
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
42.520, -92.430

Multiple photos of large branches down in Cedar Falls area.

Thunderstorm Wind, Tama

When
June 11, 6:32 PM CST
Where
Tama County, 5.79 mi ESE of Lincoln
Measured
55 kt (63 mph) estimated gust
Reported by
Mesonet
Coordinates
42.250, -92.570

Wind gust measured by a personal weather station.

Thunderstorm Wind, Black Hawk

When
June 11, 6:36 PM CST
Where
Black Hawk County, 1.23 mi SE of Cedar Falls
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
42.510, -92.430

Tree down on power lines resulting in power outages around Cedar Falls.

Thunderstorm Wind, Black Hawk

When
June 11, 6:37 PM CST
Where
Black Hawk County, 1.38 mi S of Waterloo
Measured
60 kt (69 mph) estimated gust
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
42.480, -92.350

Damage to homes due to downed tree limbs.

Thunderstorm Wind, Tama

When
June 11, 6:45 PM CST
Where
Tama County, 4.86 mi N of Dysart
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.240, -92.310

Report of 50 mph winds with 63 mph gusts 5 mile north of Dysart.

Thunderstorm Wind, Tama

When
June 11, 6:50 PM CST
Where
Tama County, 0.86 mi SW of Traer Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.190, -92.460

Report of 60 mph winds with heavy rain in Traer area.

Thunderstorm Wind, Black Hawk

When
June 11, 6:52 PM CST
Where
Black Hawk County, 1.02 mi E of La Porte City
Measured
58 kt (67 mph) estimated gust
Reported by
Mesonet
Coordinates
42.320, -92.180

Wind gust report from personal weather station.

Thunderstorm Wind, Black Hawk

When
June 11, 6:53 PM CST
Where
Black Hawk County, 4.86 mi N of Jubilee
Measured
54 kt (62 mph) estimated gust
Property damage
$12,000
Reported by
Broadcast Media
Coordinates
42.450, -92.110

Semi blown over on Highway 20 east of Waterloo, southwest of Jesup.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269861, 1269862, 1269852, 1277546, 1269853, 1277547, 1269864, 1269895, 1269908, 1269855, 1269914, 1269915, 1277554, 1277555, 1277589, 1277567, 1277568, 1277569, 1277572, 1277575, 1277576, 1277577, 1277578, 1277579, 1277580, 1277582, 1277583, 1277584, 1277585, 1277586, 1277587, 1277588.